Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

June 14, 2012Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2012, 4:31 AM CDT for Douglas County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 4:31 AM CDT (09:31 UTC)
Expired
Jun 14, 2012, 5:15 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 202 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:50 AM CDTHAIL 0.5Kensington, MN
Jun 14, 5:15 AM CDTHAIL 0.75Carlos, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WWUS83 KMPX 140931
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT THU JUN 14 2012

MNZ041-141015-
DOUGLAS-
431 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING ACROSS DOUGLAS COUNTY THROUGH 515 AM CDT...

AT 425 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
EVANSVILLE TO 5 MILES SOUTHWEST OF HOFFMAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MELBY.
  KENSINGTON.
  MILLERVILLE.
  LEAF VALLEY.
  ALEXANDRIA.
  MILTONA.

LAT...LON 4611 9558 4612 9519 4611 9516 4577 9515
      4577 9577 4597 9578 4610 9578 4612 9576
      4612 9559
TIME...MOT...LOC 0930Z 270DEG 32KT 4610 9569 4576 9578

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 12:11 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 12:11 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 AM CDT THU JUN 14 2012

.UPDATED FOR 06Z AVIATION DISCUSSION...

&&

.DISCUSSION...
INITIAL SHORT WAVE WITH ATTENDANT SHRA EXITING THE AREA TO THE
EAST THIS EVENING. MAY HAVE TO INCLUDE SOME LOW POPS INTO WESTERN
WI FOR A TIME THIS EVENING. OTHERWISE...SUBSIDENCE BEHIND SHORT
WAVE LOOKS STRONG ENOUGH TO KEEP ANY ACTIVITY AT BAY FOR SOME TIME
THIS EVENING. NEXT SHORT WAVE MOVING INTO EASTERN MT/WESTERN NODAK
THIS AFTERNOON...WILL BE THE FOCUS FOR REDEVELOPMENT MAINLY AFTER
06Z ACROSS WESTERN INTO CENTRAL AREAS. MODELS INDICATE STRONG 85H
MOISTURE TRANSPORT...60 KNOT LOW LEVEL JET AND RAPID
DESTABILIZATION AS WARM FRONT LIFTS NORTH INTO THE AREA. WILL SEE
CONVECTION FIRE OVER THE DAKOTAS THIS EVENING...AHEAD OF THIS WAVE
AND MAY DEVELOP INTO AN MCS AND MOVE EAST INTO WESTERN MN AFTER
06Z. WILL CONTINUE TREND OF INCREASING POPS OVER THE CWA AFTER
06Z.

FOCUS THEN TURNS TO SEVERE WEATHER POSSIBILITIES ON THURSDAY. WILL
SEE SOME ACTIVITY MOVE ACROSS MAINLY THE MN PORTION OF THE CWA
DURING THE MORNING. WILL HAVE TO MONITOR DAKOTAS ACTIVITY FOR
POSSIBLE SEVERE POTENTIAL DURING THE EARLY MORNING OUT WEST. WIND
AND SOME HAIL POSSIBLE. THEN WITH SOME SUNSHINE/HEATING...AND
PLACEMENT OF FRONTAL BOUNDARY/WARM AND COLD FRONT...AS WAVE MOVES
THROUGH...WILL SEE INCREASING SEVERE WEATHER POTENTIAL DURING THE
AFTERNOON. MODELS INDICATE AMPLE DEEP LAYER SHEAR/MUCAPE AROUND
2000 J/KG AND WARM FRONT LIFTING INTO THE NORTHEAST QUADRANT OF THE
CWA. SHOULD BE ENOUGH FOR SEVERE WEATHER...WITH HAIL AND STRONG
WINDS...AND A TORNADO OR TWO POSSIBLE ALONG THE WARM FRONT ...AND
INTIALLY ALONG THE COLD FRONT THAT MOVES INTO WESTERN MN DURING THE
AFTERNOON. MODEL FORECAST TORNADO PROBABILITIES DID INDICATE SOME
LIKELY PROBS BUILDING OVER THE NORTHEAST THURSDAY AFTERNOON. SPC
AFTERNOON DAY2 UPDATE DID INDICATE THEY MAY HAVE TO INCREASE PROBS
IF MODEL GENERATED INSTABILITY DOES OCCUR.

THIS WAVE EXITS THURSDAY NIGHT. MODELS CONTINUE TO DIVERGE ON HOW
FAR SOUTH BOUNDARY WILL DROP AFTER THURSDAY NIGHTS ACTIVITY. WILL
HOLD ONTO SMALL CHANCE OVER THE SOUTH AND EAST CWA FOR FRIDAY...IN
CASE GFS TRENDS CONTINUE.

ANOTHER VIGOROUS WAVE MOVES INTO THE HE AREA SATURDAY/SATURDAY
NIGHT...LIFTING SOUTHERN BOUNDARY NORTH AS A WARM FRONT AND COLD
FRONT MOVING THROUGH THE REGION. ANOTHER SHOT AT SEVERE WEATHER
POSSIBLE...ALONG WITH HEAVY RAIN. THIS TREND CONTINUES THROUGH
MIDWEEK NEXT WEEK...AS SURFACE BOUNDARY REMAINS QUASI-STATIONARY
OVER THE SOUTHERN CWA. VARIOUS SHORT WAVES AFFECT THE MOVEMENT OF
THE FRONT...AND STILL SOME QUESTION ON TIMING/STRENGTH OF WAVES SO
WILL HAVE TO CONTINUE LONG STRETCH OF POPS IN THE LONGER TERM. ALL
MODELS PAINT 3-5 INCHES OF RAIN ACROSS MUCH OF THE EAST AND SOUTH
CWA FOR THE NEXT 7 DAYS. THE 12Z ECMWF DOES SHOW TREND TOWARD
BRINGING DEEPER TROUGH THROUGH WEDNESDAY...ENDING THE RAIN THREAT
FOR A TIME LATE NEXT WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE TAF PERIOD WILL BE ACTIVE AS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVES IN FROM THE WEST EARLY THIS MORNING...WITH
DEVELOPMENT LATER TODAY. FOR THE FIRST ROUND OF STORMS...IT
APPEARS THAT THE BEST FORCING WILL BE OFF TO THE NORTH...SO HAVE
ONLY A THUNDER MENTION AT KAXN AND KSTC THIS MORNING.
HOWEVER...STORMS WILL REDEVELOP AS A FRONTAL BOUNDARY MOVES
THROUGH THE REGION THIS AFTERNOON AND EVENING. TRIED TO TIME THE
THUNDERSTORMS WITH SMALL SHORTLIVED FROM GROUPS...BUT THESE WILL
LIKELY NEED TO BE ADJUSTED AS THE TIMING AND CONFIDENCE INCREASES.

KMSP...STORMS SHOULD HOLD OFF THIS MORNING. A FEW SHORT-RANGE MODELS
INDICATE CONVECTION OVER THE NEXT FEW HOURS ACROSS THE METRO
AREA...BUT OVERALL THE BEST FORCING FOR STORMS WILL BE ACROSS THE
NORTH. TODAY SHOULD BE VFR...WITH AFTERNOON SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA AND SPREADING
INTO KMSP BY 22 OR 23Z. THESE SHOULD CLEAR OUT OVERNIGHT.

/OUTLOOK/
FRIDAY...VFR WITH -TSRA POSSIBLE BUT LOW CONFIDENCE.
SATURDAY...MVFR/VFR WITH TSRA POSSIBLE. BEST CHANCES AFTN/EVN.
SUNDAY...MVFR/VFR WITH TSRA POSSIBLE BUT LOW CONFIDENCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JRB
Hazardous weather outlook, Jun 13, 4:04 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CDT WED JUN 13 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
404 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PUSH OUT OF THE DAKOTAS INTO WESTERN
MINNESOTA LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF THE AREA IN THE
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
AFTERNOON AHEAD OF A WEAK COLD FRONT WHICH WILL ADVANCE ACROSS
THE AREA. SOME SEVERE STORMS ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AS A WARM FRONT
LIFTS INTO THE AREA AND ANOTHER COLD FRONT PASSES THROUGH. THE
WEATHER PATTERN LOOKS LIKE IT WILL REMAIN ACTIVE INTO EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

In the hours before

Special weather statement, Jun 14, 2:59 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 AM CDT THU JUN 14 2012

MNZ041-042-047-048-055-141000-
DOUGLAS-TODD-STEVENS-POPE-SWIFT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS...
GLENWOOD...BENSON
259 AM CDT THU JUN 14 2012

...STRONG THUNDERSTORMS SPREADING INTO PARTS OF WEST CENTRAL MINNESOTA...

THUNDERSTORMS BETWEEN ABERDEEN AND MOORHEAD WILL SPREAD INTO THE
APPLETON...MORRIS AND ALEXANDRIA AREAS OF WEST CENTRAL MINNESOTA...
AFTER 4 AM THIS MORNING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL
AND WIND GUSTS TO 50 MPH. THE STORMS WILL MOVE ACROSS CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS.
Special weather statement, Jun 14, 4:31 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT THU JUN 14 2012

MNZ041-141015-
DOUGLAS-
431 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING ACROSS DOUGLAS COUNTY THROUGH 515 AM CDT...

AT 425 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
EVANSVILLE TO 5 MILES SOUTHWEST OF HOFFMAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MELBY.
  KENSINGTON.
  MILLERVILLE.
  LEAF VALLEY.
  ALEXANDRIA.
  MILTONA.

LAT...LON 4611 9558 4612 9519 4611 9516 4577 9515
      4577 9577 4597 9578 4610 9578 4612 9576
      4612 9559
TIME...MOT...LOC 0930Z 270DEG 32KT 4610 9569 4576 9578

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:36 AM CDTSpecial Weather StatementMPXIsanti39 min
Jun 14, 4:53 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd67 min
Jun 14, 5:57 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns63 min
Jun 14, 7:12 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright48 min
Jun 14, 8:09 AM CDTSpecial Weather StatementMPXMcLeod, Wright51 min
Jun 14, 8:48 AM CDTAreal Flood AdvisoryMPXAnoka, Carver, Hennepin, McLeod, Meeker, Ramsey and 3 more3 hr
Jun 14, 9:11 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Isanti, McLeod and 5 more49 min
Jun 14, 9:22 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley27 min
Jun 14, 9:41 AM CDTAreal Flood AdvisoryMPXDakota, Hennepin, Ramsey, Scott, Washington3 hr
Jun 14, 10:22 AM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Le Sueur, Rice, Scott38 min
Jun 14, 11:52 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Nicollet, Ramsey, Rice and 2 more68 min
Jun 14, 12:00 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott, Sibley45 min
Jun 14, 12:26 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott, Washington49 min
Jun 14, 12:44 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Nicollet, Rice, Scott, Sibley46 min
Jun 14, 2:30 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice45 min
Jun 14, 2:58 PM CDTSevere Thunderstorm WarningMPXChisago47 min
Jun 14, 2:59 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice46 min
Jun 14, 3:29 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley46 min
Jun 14, 3:45 PM CDTSevere Thunderstorm WarningMPXGoodhue45 min
Jun 14, 4:23 PM CDTSpecial Weather StatementMPXLe Sueur52 min
Jun 14, 4:37 PM CDTSpecial Weather StatementMPXNicollet38 min
Jun 14, 4:54 PM CDTSevere Thunderstorm WarningMPXGoodhue36 min
Jun 14, 5:14 PM CDTSpecial Weather StatementMPXGoodhue46 min
Jun 14, 5:22 PM CDTSpecial Weather StatementMPXLe Sueur38 min
Jun 14, 5:32 PM CDTAreal Flood AdvisoryMPXDakota, Goodhue, Le Sueur, Rice, Scott3 hr
Jun 14, 5:57 PM CDTFlash Flood WarningMPXDakota, Goodhue, Rice4 hr
Jun 14, 6:58 PM CDTSpecial Weather StatementMPXGoodhue32 min
Jun 14, 6:59 PM CDTSevere Thunderstorm WarningMPXGoodhue46 min
Jun 14, 6:50 AM CDTSpecial Weather StatementMPXBarron55 min
Jun 14, 7:17 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn38 min
Jun 14, 7:54 AM CDTSpecial Weather StatementMPXBarron51 min
Jun 14, 12:52 PM CDTSpecial Weather StatementMPXSaint Croix53 min
Jun 14, 1:22 PM CDTAreal Flood AdvisoryMPXBarron, Chippewa, Dunn, Polk, Rusk, Saint Croix3 hr
Jun 14, 2:09 PM CDTSevere Thunderstorm WarningMPXBarron, Polk36 min
Jun 14, 3:25 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk35 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.